Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 21, 2006, 8:47 AM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 21, 2006, 8:47 AM HST (18:47 UTC)
- Expired
- Feb 21, 2006, 11:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kauai County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 6.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 370 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGHW50 PHFO 211855
FFWHFO
HIC007-212145-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
847 AM HST TUE FEB 21 2006
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 1145 AM HST
* AT 841 AM HST...RADAR SHOWED HEAVY RAIN CONTINUING OVER NORTHEAST
KAUAI. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY NORTHEAST. GAGES
ON THE HANALEI RIVER AND WAILUA RIVER ALSO CONTINUE TO SHOW HIGH
WATER LEVELS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KILAUEA...HANALEI...PRINCEVILLE...MOLOAA...WAILUA...KAPAA AND
ANAHOLA.
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI.
STAY AWAY FROM STREAMS AND LOW LYING AREAS.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.
REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST
IF FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2204 15954 2196 15934 2211 15928 2223 15929
2223 15955
$$
KODAMA2 follow-up statements
000
WGHW70 PHFO 211942
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
935 AM HST TUE FEB 21 2006
HIC007-212145-
ISLAND OF KAUAI IN KAUAI COUNTY -
935 AM HST TUE FEB 21 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 1145 AM HST...
AT 931 AM HST...RADAR SHOWED AN AREA OF VERY HEAVY RAIN NEAR MOLOAA
AND ANAHOLA. ANAHOLA AND PAPAA STREAMS WILL HAVE VERY HIGH WATER
LEVELS. KUHIO HIGHWAY FROM ANAHOLA TO KILAUEA WILL ALSO BE UNDER
VERY HAZARDOUS DRIVING CONDITIONS DUE TO VERY POOR VISIBILITY AND
HEAVY RUNOFF.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KILAUEA...HANALEI...PRINCEVILLE...WAILUA...KAPAA AND MOLOAA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.
MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.
ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.
THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 1145 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.
LAT...LON 2204 15954 2196 15934 2211 15928 2223 15929
2223 15955
$$
KODAMA000
WGHW70 PHFO 212136
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1132 AM HST TUE FEB 21 2006
HIC007-212142-
ISLAND OF KAUAI IN KAUAI COUNTY -
1132 AM HST TUE FEB 21 2006
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
...A FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI AND NIIHAU REMAINS IN
EFFECT UNTIL WEDNESDAY MORNING...
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. THE
HANALEI RIVER BRIDGE ALSO REMAINS CLOSED TO TRAFFIC.
DON/T TRY TO CROSS FLOODED ROADWAYS OR FAST FLOWING STREAMS IN YOUR
VEHICLE OR ON FOOT. IT MAY BE TOO DANGEROUS. TURN AROUND...DON/T
DROWN.
LAT...LON 2204 15954 2196 15934 2211 15928 2223 15929
2223 15955
$$
KODAMAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 4:00 AM HST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 21, 4:00 AM HST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST TUE FEB 21 2006 .SYNOPSIS... HEAVY RAINFALL HAS BEGUN TO SUBSIDE ACROSS THE WESTERN ISLANDS THIS MORNING AS TRADE WINDS RETURN...TEMPORARILY...AND THE ATMOSPHERE BEGINS TO STABILIZE. WINDS WILL DECREASE BY MIDWEEK AS TROUGHS DEVELOP TO THE EAST AND WEST OF THE MAIN ISLAND CHAIN. THE POTENTIAL FOR HEAVY RAINFALL WILL PERSIST FOR THE WESTERN ISLANDS THROUGH WEDNESDAY. A FRONT IS EXPECTED TO REACH THE ISLANDS SUNDAY AND MONDAY. && .DISCUSSION... FORECAST PHILOSOPHY HAS CHANGED FROM LAST EVENING...MAINLY CONCERNING THE DEVELOPMENT OF A PAIR OF LOWS NEAR THE MAIN HAWAIIAN ISLANDS OVER THE NEXT FEW DAYS. LOW LEVEL FLOW NEAR KAUAI AND OAHU HAS VEERED OVER THE PAST 12 HOURS IN RESPONSE TO A TROUGH DEVELOPING WEST OF KAUAI. GFS75 SHOWS A CUTOFF LOW DEVELOPING 400 MILES WEST OF KAUAI BY THIS AFTERNOON...A FEATURE EXPECTED TO REINTRODUCE THE POTENTIAL FOR HEAVY SHOWERS AND FLOODING TO THE WESTERN ISLANDS INTO WEDNESDAY. WITH THIS IN MIND...THE FLOOD WATCH FOR KAUAI...OAHU AND MOLOKAI HAS BEEN EXTENDED THROUGH WEDNESDAY MORNING. THE FORECAST NOW CALLS FOR AN ALMOST COMPLETE COLLAPSE OF TRADE FLOW THROUGH THE WEEK AS A SECOND LOW FORMS...THIS ONE 500 MILES EAST OF THE ISLANDS...BY THURSDAY EVENING. THIS LOW WILL STAY EAST OF THE STATE...BRINGING WEAK NORTHERLY FLOW TO THE EASTERN ISLANDS. THE LOW WEST OF THE ISLANDS WILL HAVE FILLED IN BY THEN...RESULTING IN MUCH DRIER WEATHER THURSDAY INTO THE WEEKEND. ZONAL FLOW ALOFT WILL ASSUME ANTICYCLONIC CURVATURE LATE NEXT WEEK AS UPPER RIDGING OCCURS. THIS WILL HELP STABILIZE THE ATMOSPHERE THURSDAY THROUGH SATURDAY. A COLD FRONT IS EXPECTED TO REACH THE MAIN ISLANDS SUNDAY AND STALL ACROSS THE CENTRAL ISLANDS MONDAY. THE FRONT WILL BRING YET ANOTHER BOUT OF SHOWERS ALONG WITH BRISK NORTH NORTHEAST WINDS. THE FORECAST PERIOD ENDS WITH THESE POSTFRONTAL WINDS VEERING TO BRISK EASTERLY TRADES LATE NEXT MONDAY INTO NEXT TUESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH UNTIL NOON WEDNESDAY FOR KAUAI OAHU AND MOLOKAI. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:45 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 20, 9:39 PM HST | Flash Flood Warning | HFO | Kauai | 66 min |
| Feb 21, 12:13 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 3:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 5:58 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Feb 21, 7:20 AM HST | Special Marine Warning | HFO | 110 min | |
| Feb 21, 11:55 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 21, 1:48 PM HST | Special Marine Warning | HFO | 71 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.